Rifampin-associated tubulointersititial nephritis and Fanconi syndrome presenting as hypokalemic paralysis
Related Experiment Video
Updated: May 15, 2026

Isolation, Characterization, And High Throughput Extracellular Flux Analysis of Mouse Primary Renal Tubular Epithelial Cells
Published on: June 20, 2018
Hong Ki Min1, Eun Oh Kim, Sang Ju Lee
1Division of Nephrology, Department of Internal Medicine, The Catholic University of Korea, Seoul, Korea.
Background:
Rifampin is one of the most important drugs in first-line therapies for tuberculosis. The renal toxicity of rifampin has been reported sporadically and acute tubulointerstitial nephritis (ATIN) is a frequent histological finding. We describe for the first time a case of ATIN and Fanconi syndrome presenting as hypokalemic paralysis, associated with the use of rifampin.
Case Presentation:
A 42-year-old man was admitted with sudden-onset lower extremity paralysis and mild renal insufficiency. He had been treated for pulmonary tuberculosis with isoniazid, rifampin, and ethambutol for 2 months. Laboratory tests revealed proteinuria, profound hypokalemia, hyperchloremic metabolic acidosis with a normal anion gap, positive urine anion gap, hypophosphatemia with hyperphosphaturia, hypouricemia with hyperuricosuria, glycosuria with normal serum glucose level, generalized aminoaciduria, and β2-microglobulinuria. A kidney biopsy revealed findings typical of ATIN and focal granular deposits of immunoglubulin A and complement 3 in the glomeruli and tubules. Electron microscopy showed epithelial foot process effacement and electron-dense deposits in the subendothelial and mesangial spaces. Cessation of rifampin resolved the patient's clinical presentation of Fanconi syndrome, and improved his renal function and proteinuria.
Conclusion:
This case demonstrates that rifampin therapy can be associated with Fanconi syndrome presenting as hypokalemic paralysis, which is a manifestation of ATIN. Kidney function and the markers of proximal tubular injury should be carefully monitored in patients receiving rifampin.
Insights
Rifampin, a tuberculosis drug, can cause Fanconi syndrome and hypokalemic paralysis due to acute tubulointerstitial nephritis (ATIN). Monitoring kidney function is crucial for patients on rifampin.
Area of Science:
- Nephrology
- Pharmacology
- Internal Medicine
Background:
- Rifampin is a key first-line tuberculosis treatment.
- Renal toxicity, including acute tubulointerstitial nephritis (ATIN), is a known but infrequent adverse effect of rifampin.
- This report details a novel case of ATIN co-occurring with Fanconi syndrome.
Observation:
- A 42-year-old male presented with paralysis and renal insufficiency after two months of tuberculosis treatment (isoniazid, rifampin, ethambutol).
- Diagnostic workup revealed profound hypokalemia, metabolic acidosis, and evidence of generalized proximal tubular dysfunction (Fanconi syndrome), including aminoaciduria, glycosuria, and phosphaturia.
- Kidney biopsy confirmed ATIN with immunoglobulin A and complement 3 deposits.
Findings:
- The patient's Fanconi syndrome, hypokalemic paralysis, and renal insufficiency resolved upon discontinuation of rifampin.
- Histopathology indicated acute tubulointerstitial nephritis (ATIN) with specific glomerular and tubular deposits.
- Electron microscopy revealed podocyte foot process effacement and subendothelial deposits.
Implications:
- Rifampin therapy can precipitate Fanconi syndrome presenting as hypokalemic paralysis, a manifestation of ATIN.
- Clinicians should monitor renal function and proximal tubular injury markers in patients treated with rifampin.
- This case highlights the importance of considering drug-induced nephrotoxicity in patients with unexplained electrolyte disturbances and renal dysfunction.
More Related Videos
Related Concept Videos
Nephrotic Syndrome I : Introduction
Acute Kidney Injury V: Interprofessional Care
Acute Kidney Injury I: Introduction
Acute Kidney Injury II: Pathophysiology
Chronic Kidney Disease II: Clinical Manifestations
Nephrons

